Curist Levocetirizine Dihydrochloride 5 mg FAQ
FAQ about Curist Levocetirizine Dihydrochloride 5 mg (compare to Xyzal Allergy 24HR). FAQ items are reviewed by a board-certified allergy doctor.
How long does Curist Levocetirizine 5 mg last?
Curist Levocetirizine tablets are designed to offer consistent allergy relief for 24 hours. It takes effect within an hour of use, and offers the same level of continuous relief at hour 24. For daily symptoms - like during the allergy season or for people who have chronic allergies - it is best to take everyday.
Does Curist Levocetirizine treat congestion?
No. Curist Levocetirizine is indicated for only certain symptoms of hay fever. These include runny nose, sneezing, watery eyes, and itching of the eyes, nose, and throat. For congestion relief, instead seek out an oral decongestant or a nasal spray, like Curist Allergy Nasal Spray.
Why is Curist Levocetirizine taken at night?
Curist Levocetirizine is considered a minimally drowsy antihistamine - there is a small chance that it could make you feel sleepy. By contrast, extreme drowsiness occurs as a side-effect of older antihistamines like Benadryl. But Levocetirizine is not nearly as sedating.
In fact, in clinical studies only 6% of people who used Levocetirizine experienced drowsiness. Still it is suggested that you take Levocetirizine in the evening, preferably just before bed.
What allergies does Curist Levocetirizine treat?
Curist Levocetirizine treats both indoor and outdoor allergies. That’s why it is effective and indicated for both seasonal allergies and perennial (year-round) allergies. Year round symptoms result from indoor allergens like pet dander, mold, and dust. Seasonal symptoms result from outdoor pollen like ragweed, and airborne molds in your local environment.
Does Curist Levocetirizine treat pet allergies?
Yes. Curist Levocetirizine treats pet allergy symptoms, for instance those caused by pet dander.
Does Levocetirizine treat dog allergies?
Yes. Curist Levocetirizine is an effective “all-around” antihistamine, which means it combats your body’s immune response to a wide range of allergens. This certainly includes indoor allergens like dog dander. When dogs cause your body to react negatively to their shedding skin particles (dander), Levocetirizine will temporarily neutralize that reaction process.
Does Levocetirizine treat cat allergies?
Yes. Cat allergies result from your body’s reaction to a cat’s dander (dead skin particles), saliva or even urine. Cats release a huge amount of these allergens, which are known to stubbornly linger in indoor environments. Curist Levocetirizine disarms your body’s overly-defensive response to these otherwise harmless dander particles.
Does Levocetirizine treat hives or itchy rashes?
When taken under the care of a physician, Curist Levocetirizine can be used to treat chronic idopathic urticara, ie. hives. Consult your doctor to learn whether Levocetirizine is the right treatment for your exact skin symptoms. To learn more, check out our article Itchy Skin & Chronic Hives.
How many milligrams of Curist Levocetirizine can I take in a single dosage?
Your dosage of Curist Levocetirizine will depend on your age and symptom severity.
People between the ages of 12 and 64 years old should take a 5 mg tablet once daily in the evening. No one should exceed 5 mg per day without physician supervision. For less severe symptoms, you can take only 2.5 mg, or half of one tablet.
Children between the ages of 6 and 11 should take only 2.5 mg (a half-tablet), once daily, while symptoms last.
Levocetirizine is not approved for children under 6 years of age, nor anyone with kidney diseases. And adults over 65 years old should consult their doctors before use.
Please consult your physician for additional dosing questions.
Can kids take Curist Levocetirizine?
Yes! Curist Levocetirizine is FDA indicated for children 6 years and up. Kids between the ages of 6 and 11 should take only 2.5 mg (a half-tablet). Kids 12 years and up can take the full 5 mg tablet.
Is Curist Levocetirizine good for treating colds?
No, Curist Levocetirizine is not FDA indicated to treat colds, it is specifically designed to treat allergies. Even though some allergy symptoms like runny nose also occur when you have a cold, they are caused by viruses, not allergens.
Levocetirizine relieves your allergy symptoms by temporarily disarming your body’s negative response to allergens. For colds, people find decongestants or pain relievers helpful, depending on symptoms. Check out the Curist Cold & Flu Two for treating colds.
Can I take Curist Levocetirizine everyday?
Yes. Curist Levocetirizine is designed for daily use. You may find this especially helpful throughout allergy season, and/or if you have year-round allergy symptoms.
You can also rest assured that, in clinical studies, Levocetirizine didn’t get in the way of work. If anything, allergy sufferers reported less work impairment due to their symptoms and fewer missed days, while using Levocetirizine.
What is the generic brand for Xyzal?
Curist Levocetirizine is a generic brand for Xyzal.
Curist Levocetirizine has the same active ingredient and strength as Xyzal (levocetirizine dihydrochloride 5 mg) but at a much more affordable price. The FDA explains that “generic medicine works in the same way and provides the same clinical benefit as its brand-name version.”
Who sells generic Xyzal?
Generic Xyzal is available here from Curist.
What is the generic name of Xyzal Allergy 24HR?
The generic name for Xyzal is Levocetirizine Dihydrochloride.
Xyzal, a brand name medication, has levocetirizine dihydrochloride as it’s active ingredient. Generic versions of Xyzal contain the same medication (levocetirizine dihydrochloride) in the same 5 mg strength as the brand name Xyzal. For instance, Curist Levocetirizine is a generic for Xyzal Allergy 24 HR with the same strength levocetirizine 5 mg.
The FDA explains that “a generic medicine works in the same way and provides the same clinical benefit as its brand-name version.” In other words, Xyzal and the generic of Xyzal have the identical active ingredient, dosage, strength, and quality.
Do you need a prescription to take Curist Levocetirizine?
No. Curist Levocetirizine is available over-the-counter (OTC) in a once-daily 5mg tablet.
For many years, Levocetirizine was available only with a prescription. But now that same prescription strength is available OTC and in generic form.
Is Curist Levocetirizine available OTC without a prescription?
Xyzal vs Zyrtec (levocetirizine vs cetirizine)
Xyzal (levocetirizine) and Zyrtec (cetirizine) are both oral antihistamines that are available over-the-counter.
Out of all the antihistamines on the market, Xyzal is structurally the most similar to Zyrtec. You might notice that the name of the medication in Xyzal -- levocetrizine -- is very similar to Zyrtec’s (cetirizine) because the medicines share a common core chemical structure
The similarities between Zyrtec and Xyzal include a common core chemical structure and an overlap in the allergy symptoms they’re indicated to treat. But Zyrtec has a higher incidence of sedation.
That said, everyone’s body is unique, and if Zyrtec hasn’t helped you, or has become ineffective, it’s entirely possible that Xyzal can offer you relief. The same goes for side effects, if Zyrtec makes you drowsy, there’s a chance you’ll have better luck with Xyzal.
Xyzal vs Claritin (levocetirizine vs loratadine)
Xyzal (levocetirizine) and Claritin (loratadine) are both second generation antihistamines. As antihistamines, they operate similarly in the body. They also treat the exact same symptoms of hay fever, and are both available over-the-counter.
However, because each person’s body is unique, you may find that one offers you better relief or fewer side-effects than the other.
Claritin and Xyzal have different chemical structures. As such, Claritin is specifically designed to prevent drowsiness. It may be more effective taken during daytime rather than before bed.
Taking Claritin over the long term, some people may find it has become less effective than it once was. When that’s the case, it may be a good option to try Xyzal as a replacement antihistamine.
Xyzal vs Allegra (levocetirizine vs fexofenadine)
Xyzal (levocetirizine) and Allegra (fexofenadine) are both over-the-counter oral antihistamines. They treat the exact same symptoms of hay fever. But despite sharing the same overall approach to relieving your allergy symptoms, they have several key differences.
First, Xyzal and Allegra have different chemical structures.
Second, while Xyzal is considered a minimally-sedating antihistamine, it may cause drowsiness in a small number of individuals. Allegra is meanwhiles categorized as a specifically non-drowsy antihistamine.
Third, whereas Allegra users must avoid certain fruit juices (e.g. grapefruit) while using Allegra, Xyzal users do not.
Fourth, Allegra is not approved for children under 12 years old. However, children between 6 and 12 years old can safely take Xyzal at half-strength (a half-tablet).
In general, everyone’s body is unique. Finding the right antihistamine that works best for you means knowing you have options. If Allegra has not worked for you in the past, it may be a good option to try Xyzal as a replacement antihistamine.
Xyzal vs Benadryl (levocetirzine vs diphenhydramine)
Xyzal (levocetirizine) and Benadryl (diphenhydramine) are both oral antihistamines that you can buy over-the-counter. They both treat the same symptoms of indoor and outdoor allergies. But Benadryl differs from the more recent Xyzal in several ways.
The differences arise from the fact that Benadryl and Xyzal have different chemical structures. Benadryl is a 1st generation antihistamine and Xyzal is a 2nd generation antihistamine.
The main distinctions between the two involve drowsiness and duration of relief. Benadryl is known to cause drowsiness, to the extent that some use it as a sleep aid. For this reason it is not typically recommended for everyday use. Xyzal, meanwhile, caused only 6% of study participants to feel drowsy, and did not interfere with work.
Benadryl lasts for only 4-6 hours, while Xyzal lasts for 24 hours.
Although Benadryl is thought to be a more potent antihsitamine, neither is categorically better than the other. It is worth considering both Benadryl and Xyzal in order to find which one best meets your needs.
Xyzal vs Flonase (levocetirzine vs fluticasone)
Both Xyzal (levocetrizine) and Flonase (fluticasone) are indicated for the treatment of indoor and outdoor allergies. They both last 24 hours. They are both available over-the-counter. And they overlap in several of the symptoms they relieve. Those symptoms include runny nose, itchy and watery eyes, and sneezing.
But a few major differences set these two apart. For starters, Xyzal is an oral antihistamine and Flonase is a nasal steroid spray. Not only do you use them differently, but they also relieve your symptoms in entirely different ways.
Xyzal, the antihistamine, temporarily disarms the chemicals that your body releases in response to allergens. Those chemicals (or histamines) are then blocked from causing more symptoms in your body.
Flonase, the nasal steroid spray, reduces the swelling and symptoms that have already occurred as a result of histamines and can prevent new symptoms from starting. These symptoms include congestion, which Xyzal does not treat.
Can You Take Xyzal and Flonase Together (levocetirizine and fluticasone together)?
The good news is that Xyzal and Flonase can in some cases work together to offer compounded relief. Xyzal (levocetirizine) and Flonase (fluticasone) work differently in the body and treat slightly different symptoms, so the combination may be beneficial for some allergy sufferers. For instance, only Flonase treats nasal congestion and only Xyzal treats itchy throat so together they treat more symptoms.
At Curist, our Allergy Drip-Duo offers exactly this pairing of medicines, levocetirizine and fluticasone. It's ideal for light to medium allergy sufferers who find that relief from an antihistamine may not be enough.
Reviewed by Dr. Marc Goldstein, MD
This content is for informational use only and does not replace professional medical advice, diagnosis or treatment. It is not a substitute for and should not be relied upon for specific medical recommendations. Please talk with your doctor about any questions or concerns.